Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 10:16 AM CDT for Montgomery County, Alabama. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 10:16 AM CDT (15:16 UTC)
- Expired
- Apr 5, 2017, 10:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:25 AM CDT | HAIL 1 | 2 Ssw Hope Hull, AL | |
| Apr 5, 10:31 AM CDT | HAIL 0.25 | 1 Ese Eastdale Mall, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 6:54 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
408
WUUS54 KBMX 051516
SVRBMX
ALC101-051545-
/O.NEW.KBMX.SV.W.0091.170405T1516Z-170405T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1016 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Montgomery County in south central Alabama...
* Until 1045 AM CDT
* At 1016 AM CDT, a severe thunderstorm was located over Snowdoun, or
7 miles south of Montgomery, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Pike Road, Hyundai Motors Of Alabama, Alabama State
University, Auburn University In Montgomery, Hope Hull, Woodcrest,
Dannelly Field, Mount Meigs, Snowdoun, Pinedale, Waugh, Pintlala,
Mitylene, Carters Hill, Barachias, Brassell and Cecil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon CDT for south central
and southeastern Alabama.
LAT...LON 3218 8641 3222 8641 3235 8643 3241 8601
3238 8601 3236 8599 3234 8599 3233 8597
3230 8595 3228 8592 3227 8599 3225 8599
3225 8600 3219 8600 3216 8640
TIME...MOT...LOC 1516Z 257DEG 42KT 3225 8630
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS1 follow-up statement
316
WWUS54 KBMX 051534
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1034 AM CDT WED APR 5 2017
ALC101-051545-
/O.CON.KBMX.SV.W.0091.000000T0000Z-170405T1545Z/
Montgomery AL-
1034 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN MONTGOMERY COUNTY...
At 1034 AM CDT, a severe thunderstorm was located over Pike Road, or
13 miles southwest of Milstead, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montgomery, Pike Road, Eastdale Mall, Mount Meigs, Auburn University
In Montgomery, Pinedale, Waugh, Brassell, Mitylene, Carters Hill,
Cecil and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon CDT for south central
and southeastern Alabama.
LAT...LON 3225 8627 3231 8627 3238 8625 3241 8601
3238 8601 3236 8599 3234 8599 3233 8597
3230 8595 3228 8592 3227 8599 3225 8599
3225 8600 3219 8600 3217 8620
TIME...MOT...LOC 1534Z 257DEG 42KT 3230 8606
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:04 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 5, 9:04 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 904 AM CDT Wed Apr 5 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Effective warm front roughly positioned from northern Sumter County northeast across southern Bibb County east across southern Talladega County and into southern Cleburne County. The airmass is continuing to rapidly destabilize south of the warm front with temperatures in the low to mid 70's along the U.S. Highway 80 corridor along with dew points in the lower 70's across our southern tier of counties. We continue to monitor the potential for large hail with thunderstorms near and north of the warm front and for the increasing potential of all convective hazards to the southwest across southern Alabama. Our concern continues to increase with discrete storms moving out of Clarke and Monroe Counties and into Wilcox County while additional discrete storms are moving out of Escambia and Conecuh Counties and into Covington County. These storms will pose a threat to Selma/Montgomery/Troy areas through the next few hours. Visible satellite imagery indicates some breaks in the clouds from Washington County north to Tuscaloosa County. Solar radiation will help to further raise temperatures and will result in further airmass destabilization through the remainder of the morning hours across our western and southwest counties. The latest derived hodograph from the KBMX radar velocity wind profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm relative helicities of 108 m2/s2. The environment remains supportive of severe thunderstorms and tornadoes south of the warm front. 05 && .AVIATION... 12Z TAF Discussion. For the north the main focus will be the storms that will develop and continue to develop over the area through at least 18Z. Went with predominate thunderstorms for all northern sites during that time. Went with VCTS for southern sites. Will continue to be a complicated pattern for the next 12 hours. Finally after 3 to 6Z the pattern will improve. 16 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 78 46 61 40 62 / 100 50 20 10 0 Anniston 79 47 61 40 63 / 100 60 20 10 0 Birmingham 79 46 62 43 63 / 100 30 20 10 0 Tuscaloosa 80 46 65 43 65 / 100 30 10 0 0 Calera 80 47 63 43 64 / 80 30 10 10 0 Auburn 78 49 62 42 62 / 80 60 10 10 0 Montgomery 81 50 68 44 66 / 80 60 10 0 0 Troy 81 51 66 43 65 / 80 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 5, 5:05 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Wed Apr 5 2017 ALZ011>015-017>050-061315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible through tonight. Round one of severe storms will be associated with a warm front as it lifts northward through the area. The warm front will move north of the area by 11 AM. Large hail up to the size of baseballs and damaging winds will continue to be the dominate concerns of these storms. South of the warm front, isolated to scattered storms will develop and continue to move northeast through the afternoon. This activity will impact all of Central Alabama. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Warrior to West Blocton to Uniontown. Round three will be the along the cold front itself as it slides through the area. Storms may develop along the line and continue to develop through 9 PM or until the front slides east of the area. Large hail, damaging winds and tornadoes will be be possible along this line as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
In the hours before
Special weather statement, Apr 5, 9:13 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
913 AM CDT WED APR 5 2017
ALZ021-051445-
Cleburne AL-
913 AM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLEBURNE COUNTY UNTIL 945 AM
CDT...
At 913 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Mars Hills to near Abernathy
to Fosters Cross Roads. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Ranburne, Fruithurst, Edwardsville, Muscadine, Abernathy, Mars Hills,
Trickem, Lake Cleburne, I 20 Welcome Center, Oak Level, Borden
Springs and Micaville.
LAT...LON 3350 8535 3349 8536 3350 8563 3360 8555
3394 8552 3394 8550 3396 8549 3396 8540
3348 8531
TIME...MOT...LOC 1413Z 261DEG 38KT 3393 8541 3362 8544 3345 8557
17/KLAWSLocal storm report, Apr 5, 9:39 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM TSTM WND DMG 2 SSW OXFORD LAKE 33.59N 85.82W
04/05/2017 CALHOUN AL 911 CALL CENTER
TREES DOWN AND WATER PONDING ON ROADWAY NEAR
THE INTERSECTION OF CHEAHA DRIVE AND COUNTY
LINE ROAD.
&&
JHLocal storm report, Apr 5, 9:41 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND DMG 3 SE GUNTHERTOWN 33.34N 85.92W
04/05/2017 CLAY AL EMERGENCY MNGR
TREE DOWN ALONG HANGING ROCK ROAD. ESTIMATED
40-50 MPH WINDS. TIME ESTIMATED.
&&
JHLocal storm report, Apr 5, 9:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND DMG ROSELLE 33.19N 86.05W
04/05/2017 CLAY AL EMERGENCY MNGR
TREE DOWN BLOCKING ROADWAY. COUNTY ROAD 7
JUST SOUTH OF HIGHWAY 148. ESTIMATED 40-50
MPH WINDS. TIME ESTIMATED.
&&
JHLocal storm report, Apr 5, 9:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM TSTM WND DMG 1 WNW HIGHLAND LAKES 33.39N 86.66W
04/05/2017 SHELBY AL BROADCAST MEDIA
TREE DOWN BLOCKING WESTOVER ROAD NEAR OLD
HIGHWAY 280. ESTIMATED 40-50 MPH WINDS.
&&
JHLocal storm report, Apr 5, 10:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN OXFORD 33.61N 85.84W
04/05/2017 M2.95 INCH CALHOUN AL PUBLIC
RAIN TOTAL SO FAR.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.